Doris Balboni, a 67-year-old retired nurse with polycystic kidney disease, was found to have severe renal failure, with a glomerular filtration rate of 10.2 ml per minute and a serum creatinine concentration of 4.2 mg per dl. She was placed on a very-low-protein diet supplemented alternately by an essential amino acid mixture and by a ketoacid/amino acid mixture, both devoid of tryptophan. (Tryptophan was omitted because the Food and Drug Administration had decreed that it could not be used as a dietary supplement until the cause of a severe form of muscle disease, related to one particular commercial source of tryptophan, was clarified.) Serum tryptophan concentration fell, reaching a low of 4.16 uM (normal is 34 to 66 uM—this may be the lowest ever recorded). Serum transferrin concentration and albumin concentration also fell progressively, becoming distinctly subnormal by six months. At this point Doris was clearly suffering from clinical protein deficiency caused by lack of tryp-tophan. She was complaining of fatigue and loss of appetite (but not clearly more so than before). There was no increase in body weight, but ankle swelling appeared (which could also have been caused by her starting nifedipine, see page 105). After six months, tryptophan capsules (200 or 400 mg per day) were started with no other changes in her regimen. Before this was done, and again two months later, she underwent detailed neuropsychological testing. Serum transferrin concentration rose promptly, and later serum albumin concentration also rose to normal. Serum tryptophan scarcely changed until four months had passed, at which point it rose rapidly into the normal range. There was no change in neuropsychological tests with tryptophan repletion (despite the fact that tryptophan deficiency has been said to cause brain dysfunction). Doris managed to postpone dialysis for another year while on the same regimen, thus deferring dialysis for a total of 20 months. Clearly progression of her renal failure was very slow.
Was this article helpful?